Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Memphis, TN

September 1, 2020Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 1, 2020, 8:44 AM CDT for Craighead County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2020, 8:44 AM CDT (13:44 UTC)
Expired
Sep 1, 2020, 11:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Craighead County, AR

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:44 AM CDTFLASH FLOOD2 Nw Jonesboro, ARSEVERAL CARS STALLED ACROSS THE WESTERN PART OF JONESBORO. UP TO 12 INCHES OF WATER REPORTED OVER THE ROADWAY IN THE 400 BLOCK OF WEST WASHINGTON AVENUE AND WEST MONROE AVENUE.
Sep 1, 8:50 AM CDTFLASH FLOOD2 Nw Jonesboro, ARHUNTINGTON, MONROE, WASHINGTON, AND MATTHEWS AVENUES IMPASABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KMEG 011344
FFWMEG
ARC031-011645-
/O.NEW.KMEG.FF.W.0027.200901T1344Z-200901T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
844 AM CDT Tue Sep 1 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Craighead County in eastern Arkansas...

* Until 1145 AM CDT.

* At 844 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jonesboro, Brookland, Valley View, Gilkerson, Apt, Herman, Otwell, 
  Farrville and Craighead Forest Park.

Up to a foot of water is reported over the roadway on West 
Washington.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3594 9064 3588 9055 3574 9067 3571 9076
      3571 9077 3571 9080 3571 9084 3571 9085
      3571 9088 3571 9089 3571 9095 3582 9087
      3589 9074

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

MJ
4 follow-up statements
699 
WGUS74 KMEG 011352
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
852 AM CDT Tue Sep 1 2020

ARC031-011645-
/O.CON.KMEG.FF.W.0027.000000T0000Z-200901T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-
852 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS 
MORNING FOR WESTERN CRAIGHEAD COUNTY...

At 852 AM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Jonesboro, Brookland, Valley View, Gilkerson, Apt, Herman, Otwell, 
  Farrville and Craighead Forest Park.

Huntington, Monroe, Washington, and Matthews Avenues are all 
impassible in west Jonesboro.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3594 9064 3588 9055 3574 9067 3571 9076
      3571 9077 3571 9080 3571 9084 3571 9085
      3571 9088 3571 9089 3571 9095 3582 9087
      3589 9074

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

MJ
680 
WGUS74 KMEG 011429
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
929 AM CDT Tue Sep 1 2020

ARC031-011645-
/O.CON.KMEG.FF.W.0027.000000T0000Z-200901T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-
929 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS 
MORNING FOR WESTERN CRAIGHEAD COUNTY...

At 929 AM CDT, emergency management reported flash flooding from 
heavy rainfall across the Jonesboro area. The main area of heavy 
rain has moved east of the area but runoff from earlier rainfall and 
continued light to moderate rain will continue the flooding threat 
across the warning area. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Jonesboro, Brookland, Valley View, Gilkerson, Apt, Herman, Otwell, 
  Farrville and Craighead Forest Park.

Huntington, Monroe, Washington, and Matthews Avenues are all 
impassible in west Jonesboro.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3594 9064 3588 9055 3574 9067 3571 9076
      3571 9077 3571 9080 3571 9084 3571 9085
      3571 9088 3571 9089 3571 9095 3582 9087
      3589 9074

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MJ
168 
WGUS74 KMEG 011524
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1024 AM CDT Tue Sep 1 2020

ARC031-011645-
/O.CON.KMEG.FF.W.0027.000000T0000Z-200901T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-
1024 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS 
MORNING FOR CENTRAL CRAIGHEAD COUNTY...

At 1024 AM CDT, flooding continues across Jonesboro with numerous 
impassable roads within the city. The heavy rain has moved east of 
the warning area, but continued runoff will prolong the flooding 
threat. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Jonesboro, Brookland, Valley View, Apt, Herman, Gilkerson, 
  Farrville and Craighead Forest Park.

Huntington, Monroe, Washington, and Matthews Avenues are all 
impassable in west Jonesboro.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3594 9064 3588 9055 3574 9067 3573 9079
      3578 9088 3582 9087 3589 9074

FLASH FLOOD...OBSERVED

$$

MJ
654 
WGUS74 KMEG 011646
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1146 AM CDT Tue Sep 1 2020

ARC031-011656-
/O.EXP.KMEG.FF.W.0027.000000T0000Z-200901T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-
1146 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CRAIGHEAD COUNTY...

Heavy rain has ended and flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Thursday for 
portions of east Arkansas, the Missouri Bootheel, and west Tennessee.

LAT...LON 3594 9064 3588 9055 3574 9067 3573 9079
      3578 9088 3582 9087 3589 9074

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:49 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 1, 6:49 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 AM CDT Tue Sep 1 2020

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 438 AM CDT Tue Sep 1 2020/

DISCUSSION...

A rather quiet morning across the Mid-South at this hour.
Temperatures are generally in the low to mid 70s areawide, with
several stations reporting light to moderate fog. To our west, an
MCS continues to encroach on the Mid-South, with a large cirrus
shield beginning to overspill into eastern Arkansas. The latest
KNQA radar sweep shows dry conditions across the Mid-South with
showers and thunderstorms ongoing in central Arkansas.

The decaying MCS will move into the Mid-South by mid morning. The
question is whether or not it will produce an MCV as it moves
into our area. If it does produce an MCV, we could see more than
just a couple of strong storms. Nonetheless, expect showers and
thunderstorms to reside mainly along and north of the I-40
corridor this afternoon. With PWATs climbing back above 2 this
afternoon, heavy rainfall will be a primary threat in addition to
strong storms. CAMs are suggesting about 50 kts of bulk shear
will be collocated with convection across the north by early
afternoon. These parameters will support at least a few strong to
possibly severe storms this afternoon, mainly across northeast
Arkansas and the Missouri Bootheel. Will add the additional
details to the HWO for today.

Temperatures north of I-40 may not make it out of the upper 70s
this afternoon, due to ongoing showers and thunderstorms across
the area. Although CAMs are not terribly aggressive with rainfall
this afternoon, antecedent conditions suggest that it won't take
more than a couple of inches to cause at nuisance flooding. To
the south, temperatures should be able to reach the upper 80s to
lower 90s. Heat index values could creep into the triple digits,
especially over north Mississippi, but should remain below
advisory criteria. Showers and thunderstorms are expected to
continue overnight, along and north of I-40, as a shortwave
traverses through Lower Mississippi Valley tonight.

Yet another decaying MCS will move into the Mid-South Wednesday.
Expect another round of showers and thunderstorms through this
period. By Thursday, a cold front will descend and stall across
the Mid-South. This will bring yet another round of widespread
showers and thunderstorms to the area. A stronger wave will push
through the area late Thursday night and help push the cold front
through the rest of the area on Friday. Behind the front, much
cooler and drier air will filter into the region. High temperatures
on Friday will be Fall-like, with highs in the upper 70s and
lower 80s.

Surface high pressure will build in for the holiday weekend,
leading a couple of dry and pleasant days. Expect highs in the
low to mid 80s each day, with lows in the low to mid 60s Saturday
and Sunday mornings. A few northern spots could fall into the
upper 50s each morning.

..Next week...
The synoptic models are in general agreement through this period
wrt key features, but differ wrt precipitation chances.
Nonetheless, A re-enforcing cold front will enter the Mid-South
on Monday. The EURO suggests clouds will accompany the boundary,
while the GFS goes all out with showers and thunderstorms for
Labor Day. Due to the dry airmass already in place, I am inclined
to buy the EURO solution and keep low chances for POPs in the
forecast through at least midweek. Behind the front, fantastic
early Fall weather will reside over the region. Expect
temperatures to run about 5-10 degrees below normal through this
period, with highs only in the upper 70s and lower 80s and lows
in the 60s each morning. If models hold true, a large trough will
drop into the eastern CONUS by the middle of next week. This would
keep us in a cooler than normal pattern through the following
weekend. Stay tuned.

AC3

&&

.AVIATION...
12Z TAFs

1145Z KLZK radar showed a large TSRA complex lifting east through
central AR. An MCV (low pressure embedded within the TSRA) was
evident over north central AR, aiding in the organization of the
complex. Short term convection-allowing models (CAMs) have not
handled this system well. The HRRR had somewhat adapted in its
most recent initialization, but was too slow in its depiction 2 to
6 hours out in time.

In any case, expect a similar outcome to Monday, with midmorning
TSRA through MEM, then MKL, followed by a midday break and more
isolated TSRA during the afternoon. NAM 3KM was the only CAM
depicting TSRA in the northwest MEM TRACON at 04Z. Will await
further CAM consensus before introducing TSRA during the evening
arrival push.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Dense Fog Advisory until 9 AM CDT this morning for Alcorn-
     Itawamba-Lee MS-Monroe-Prentiss-Tishomingo.

TN...Dense Fog Advisory until 9 AM CDT this morning for Benton TN-
     Carroll-Chester-Decatur-Gibson-Hardeman-Hardin-Henderson-
     Henry-Madison-McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Sep 1, 5:04 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
504 AM CDT Tue Sep 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
504 AM CDT Tue Sep 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect through mid morning for portions
of west Tennessee and north Mississippi.

Strong to severe thunderstorms are possible from late morning
through late afternoon, mainly along and north of I-40. The
primary threat will be damaging winds.

Heavy rainfall may also cause flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding may become a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:34 AM CDTAreal Flood AdvisoryMEGCraighead, Greene3 hr
Sep 1, 9:49 AM CDTFlash Flood WatchMEGClay, Craighead, Greene, Mississippi, Poinsett41 hr
Sep 1, 5:14 PM CDTSpecial Weather StatementMEGCraighead31 min
Sep 1, 5:32 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett26 min
Sep 1, 5:46 PM CDTSpecial Weather StatementMEGPhillips44 min
Sep 1, 6:05 PM CDTSevere Thunderstorm WarningMEGLee, Phillips40 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.